Alert archive / Iowa / Wind Advisories in 2016

Wind Advisory 12, NWS Omaha, NE

December 29, 20164 counties in Iowa

NWS Omaha, NE issued this wind advisory at Dec 29, 2016, 9:09 AM CST for 4 counties in Iowa. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2016, 9:09 AM CST (15:09 UTC)
Expired
Dec 29, 2016, 4:00 PM CST
In force
7 hr
Issued by
NWS Omaha, NE

Counties Harrison County, IA, Monona County, IA, Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS73 KOAX 291509
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
909 AM CST THU DEC 29 2016

...STRONG WINDS THROUGH AFTERNOON...

SUSTAINED WINDS OF AROUND 30 MPH OR MORE WITH A FEW GUSTS NEAR 40
MPH ARE EXPECTED ACROSS PORTIONS OF WESTERN IOWA THROUGH THIS
AFTERNOON.

IAZ043-055-056-069-292200-
/O.NEW.KOAX.WI.Y.0012.161229T1509Z-161229T2200Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-
INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY...
WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS
909 AM CST THU DEC 29 2016

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

* WINDS...PERIODS OF NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
  OF 40 TO 45 MPH THROUGH MID TO LATE AFTERNOON.

* IMPACTS...TRAVEL COULD BE HAZARDOUS. SUDDEN WIND GUSTS MAY CAUSE
  LOSS OF CONTROL...ESPECIALLY FOR LIGHT WEIGHT AND HIGH PROFILE
  VEHICLES OR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
906 
WWUS73 KOAX 292138
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
338 PM CST THU DEC 29 2016

IAZ043-055-056-069-292245-
/O.EXP.KOAX.WI.Y.0012.000000T0000Z-161229T2200Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-
INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY...
WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS
338 PM CST THU DEC 29 2016

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

NORTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH WILL
GRADUALLY DIMINISH LATE THIS AFTERNOON INTO EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Dec 29, 5:42 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 29, 5:42 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
542 AM CST Thu Dec 29 2016

.SHORT TERM...(today through Saturday)
Issued at 345 AM CST Thu Dec 29 2016

Forecast concerns through Saturday center on temperatures (how
warm) and winds (how strong).

Mid-afternoon temperatures were in the mid 40s to around 50 with
the windshift pushing through the OMA/CBF/LNK area. Downslope
mixing elevated readings to well above normal and at 09Z, the
gusty west to northwest winds at 10 to 20kts persisted with
current temperatures in the 30s...which would be closer to highs
for the day. Skies were clear save for a few patchy clouds. The h5
mid- level trough is over the Upper Midwest and the H85 thermal
trough extends from the Missouri River Valley northward into the
Dakotas.

Today, forecast soundings show deep mixing and with h85 winds 45
to 50kts with rising h5 heights. The current forecast is on the
high end/above available guidance with winds 15 to 25kts...which
is just below wind advisory criteria in northeast Nebraska and
west central Iowa. A wind advisory may be needed for parts of the
forecast area should even stronger winds be realized. Sunshine
should prevail, although a few clouds could reach the northeast
parts of the forecast area toward SUX. Highs should vary from the
mid 30s to mid 40s.

Height falls push into the northwest U.S. and Alberta/Saskatchewan
by Friday morning and cover much of the western half of the U.S.
by Friday evening as the longwave trough settles in across this
region. Locally, we will see southwest winds ahead of the cold
front and a few high clouds. How warm will temperatures get will
depend on the mixing. Forecast soundings do not show full
advantage of the warm air aloft. With dry air in place, do boost
high temperatures into the 40s and 50s. Although the front will
move through Friday night, the organized precipitation is north of
our area.

The h5 trough continues to flatten and advance the surface cold
front south of the area with cold air advection...increasing
clouds and cooler temperatures for Saturday. Highs Saturday will
be at or above normal in the 30s. High pressure by late afternoon
is forecast do settle the winds down.

.LONG TERM...(Saturday night through Wednesday)
Issued at 345 AM CST Thu Dec 29 2016

A ripple in the flow aloft will turn winds back to the south as
surface low pressure re-develops over South Dakota. The medium
range models differ on how much low level moisture can return for
Sunday and for now it looks dry with highs in the 30s. h5 low
pressure expands and the front slips southward as surface low
pressure organizes over the southern Plains Sunday night. The
environment saturates Sunday night and could lead to some light
snow or a wintry mix. Another shortwave in the flow should allow
snow/mixed precipitation to develop with the chance for
precipitation lasting into Tuesday as the mid tropospheric trough
remains in the area with continued strengthening of the Arctic
cold air into the Plains. Highs Monday in the 30s should dip to
the teens and 20s with this Arctic air. Wind chills by Wednesday
morning could range from zero to 20 below zero.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 543 AM CST Thu Dec 29 2016

VFR conditions are expected through the period. Winds will be
gusty from the northwest through the day today, diminishing this
evening and becoming light and variable to end the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...
Hazardous weather outlook, Dec 29, 4:19 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
419 AM CST THU DEC 29 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
419 AM CST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE BREEZY TO WINDY TODAY WITH WIND GUSTS 35 TO 45 MPH. THE
WINDS WILL DECREASE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL AFFECT THE MID MISSOURI VALLEY SUNDAY NIGHT
INTO TUESDAY...BRINGING SOME SNOW OR A WINTRY MIX TO THE REGION.
MUCH COLDER AIR WILL SETTLE SOUTHWARD INTO THE PLAINS EARLY NEXT
WEEK WITH WIND CHILL VALUES RANGING FROM ZERO TO 20 DEGREES BELOW
ZERO BY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ZAPOTOCNY

Nearby

Wind Advisories in Iowa, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.